Heavy Snow, Buchanan
- When
- February 19, 10:00 AM EST to 10:00 PM EST
- Where
- Buchanan forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
As a surface low pressure system was moving east, off the southeast coast of the United States, its mid and upper level system was lifting out of the Tennessee Valley on Sunday, the 19th. Intermittent light rain and snow began after dawn.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
As a surface low pressure system was moving east, off the southeast coast of the United States, its mid and upper level system was lifting out of the Tennessee Valley on Sunday, the 19th. Intermittent light rain and snow began after dawn. The cooling aloft and the deeper moisture associated with the comma head signature on satellite imagery moved through during the afternoon. As a result, wet snow became steady after 1200E. The snow fell at a rate of around an inch per hour during much of the afternoon. With the warm ground, and air temperatures at or slightly above freezing in the valleys, a highly elevation dependent accumulation was seen. Snow accumulations of 3 to 8 inches were common. The snow ended during the evening.
Trees or tree branches came down on overhead wires. Other wires sagged due to the weight of the snow. Roughly 4000 customers were without electricity in the 2 counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 19, 5:24 AM EST, 4 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
524 AM EST SUN FEB 19 2012
.SYNOPSIS...
LOW PRESSURE PASSES WELL SOUTH OF THE AREA TODAY INTO TONIGHT...WITH
ACCUMULATING SNOW OVER THE SOUTHEAST HALF OF THE AREA. HIGH PRESSURE
CROSSES MONDAY. UNSETTLED PERIOD STARTS WITH COLD FRONT LATE TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
VERY TRICKY FORECAST IN THE NEAR TERM. SURFACE LOW...CURRENTLY OVER
SOUTHEAST UNITED STATES...WILL PUSH EAST ACROSS THE SOUTHEAST
U.S...THEN PUSH TOWARDS THE CAROLINAS BEFORE FINALLY BEING PUSHED
OUT TO SEA AS AN UPPER TROUGH OVER THE MIDWEST PUSHES IT EASTWARD.
MOISTURE...SPREADING NORTHWARD FROM THIS LOW...WILL COMBINE WITH THE
UPPER TROUGH TO THE WEST TO CREATE PRECIPITATION...MAINLY IN THE
FORM OF SNOW ACROSS PARTS OF THE CWA TODAY.
AS OF 08Z...DRY AIR REMAINS ACROSS THE CWA BEHIND YESTERDAYS DRY
COLD FRONT. IN ADDITION...TEMPERATURES ACROSS THE CWA...PARTICULARLY
ACROSS THE SOUTHERN 1/2 OF THE CWA...REMAIN IN THE MID 30S TO LOWER
40S. THESE TWO FORCES...WILL COMBINE TOGETHER TO INITIALLY LIMIT
SNOWFALL THIS MORNING AS MOISTURE CONTINUES TO CREEP NORTHWARD.
HOWEVER...AS THE ATMOSPHERE DOES MOISTEN FROM TOP TO
BOTTOM...EXPECTING EVAPORATIVE COOLING TO TAKE HOLD...THEREBY
CHANGING ANY RAIN OR RAIN/SNOW MIX INITIALLY OBSERVED THIS
MORNING...TO ALL SNOW BY MID TO LATE MORNING. A FEW THINGS MAY ALSO
AID IN POTENTIALLY LIMITING ACCUMULATIONS ACROSS THE AREA ESPECIALLY
INITIALLY. ONE BEING THE WARM GROUND TEMPERATURES ACROSS THE
AREA...AND MAY NOT SEE ANY ACCUMULATIONS INITIALLY...UNTIL THE
HEAVIER BURSTS OF SNOWFALL CAN TAKE HOLD LATER TODAY. ANOTHER STILL
IS THE NORTHWARD EXTENT OF MOISTURE WITH THIS SYSTEM. CURRENT RUNS
ARE TRENDING FARTHER AND FARTHER SOUTH WITH PRECIP SHIELD...AND HAVE
LOWERED BOTH POPS AND ACCUMULATIONS ACROSS NORTHERN/CENTRAL ZONES AS
A RESULT. IN ADDITION...CURRENT RUNS SEEM TO INDICATE AREAS EAST
SUCH AS RALEIGH COUNTY MAY JUST BE GRAZED BY PRECIP SHIELD...THEREBY
SIGNIFICANTLY LIMITING ACCUMULATIONS THERE. WILL REMOVE LAWRENCE
OHIO AND GREENUP COUNTIES FROM THE ADVISORY AS HAVE LITTLE
CONFIDENCE IN MUCH IF ANY SNOWFALL IN THESE AREAS...BUT WILL KEEP
REMAINING HEADLINES THE SAME. THIS WILL BE A HEAVY WET SNOW...WITH
SNOW RATIOS AROUND 10-14:1...AND COULD DEFINITELY CAUSE SIGNIFICANT
TRAVEL PROBLEMS AND POWER OUTAGES...ESPECIALLY OVER SOUTHERN COAL
FIELDS AND SOUTHERN MOUNTAIN COUNTIES.
UPPER TROUGH WILL KICK THE LOW PRESSURE SYSTEM OFF TO THE EAST LATER
TONIGHT...FOR GRADUALLY DRYING AND CLEARING WEATHER. DID ELECT TO GO
ON THE COLD SIDE OF GUIDANCE TONIGHT...BUT MAY NEED TO GO SLIGHTLY
LOWER THAN CURRENTLY FORECAST DEPENDING ON CLEARING.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
JUST A BIT OF LEFT OVER LOW CLOUD IN THE CENTRAL AND SOUTHERN
MOUNTAINS FIRST THING MON MORNING MAY MIX INTO MORNING CU BEFORE
MIXING OUT ALTOGETHER. OTHERWISE HIGH PRESSURE BRINGS ABOUT CLEAR
SKY AND NEAR NORMAL TEMPERATURES MON AND MON NT.
QUICK MOVING S/W TROF IN FAST FLOW PUSHES SURFACE COLD FRONT THROUGH
THE AREA TUE AFTERNOON AND EVENING. FRONT IS ACTUALLY OVERRUN BY
UPPER SYSTEM...AND THEN WASHES OUT TUE NT...AS YET ANOTHER SYSTEM
FOLLOWS QUICKLY ON ITS HEELS WED. DID INCREASE POPS AND FINE TUNE
TIMING A BIT BASED ON THE SREF.
BLENDED IN VARYING MIXES OF CONSALL AND ADJMET ON
TEMPERATURES...WITH NO MAJOR CHANGES. BELOW GUIDANCE ON HIGHS MON
AS LIGHT FLOW UNDER HIGH PRESSURE MAY NOT ALLOW FULL MIXING TO BE
REALIZED. LOWERED HIGHS TUE A BIT ON ACCOUNT OF CLOUDIER FCST WITH
HIGHER POPS DESPITE BETTER MIXING GIVEN STRONG FLOW. TUE SYSTEM IS
ACTUALLY A BIT OF A WIND BAG. TEMPERATURES MAY START TO RISE TOWARD
DAWN TUE MORNING...ESPECIALLY ON THE RIDGES...AS SW WINDS AHEAD OF
THE SYSTEM INCREASE. WARM ADVECTION AHEAD OF THE SYSTEM IS NOT
THAT STRONG THROUGH 12Z TUE THOUGH.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
EXTENDED FORECAST WILL REMAIN PROGRESSIVE WITH RAPID MOVEMENT OF
SYSTEMS FROM MID WEEK THROUGH THE WEEKEND. LEANED HEAVILY ON THE
WEIGHTING SCHEME FROM HPC AS THE OPERATIONAL LONG TERM MODELS HAVE
AGAIN STRUGGLED BEYOND WEDNESDAY. LOOKING AT THE BROADER SCALE FOR
TRENDS...THINK THAT DESPITE THE BROAD TROUGHY NATURE OF THE EASTERN
CONUS...TEMPERATURES WILL LEAN TOWARDS THE MILDER SIDE...WITH THE
BACKING FROM THE OUTLOOK FROM CPC.
WITH THE AFOREMENTIONED ACTIVE PATTERN IN PLAY...THIS DOES NOT LEAVE
MUCH ROOM FOR CLEAR DAYS AND NIGHTS...AND HAVE CLOUD COVER GENERALLY
DOMINATING THE FORECAST. ALSO HAD TROUBLE COMPLETELY ELIMINATING
POPS FROM THE FORECAST GIVEN THE DIFFICULTY OF THE TIMING OF THE
INDIVIDUAL SYSTEMS DURING THAT PERIOD.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
12Z SUNDAY THRU 12Z MONDAY... A LOW PRESSURE SYSTEM ACROSS THE
SOUTHEASTERN UNITED STATES WILL SPREAD MOISTURE NORTHWARD INTO THE
AREA SUNDAY. PRECIPITATION WILL START OVER SOUTHWEST VA AND
SOUTHERN COAL FIELDS OF WV BETWEEN 09-12Z...WITH PRECIPITATION
STARTING OUT AS RAIN OR A RAIN/SNOW MIX...BUT QUICKLY
TRANSITIONING TO ALL SNOW AFTER 15Z. BULK OF PRECIPITATION
ASSOCIATED WITH THIS SYSTEM WILL REMAIN SOUTH OF A LINE FROM KHTS-
KCRW-KEKN. SNOW WILL BE HEAVY AT TIMES...CREATING WIDESPREAD IFR
AND LOCAL LIFR CONDITIONS MAINLY OVER THE SOUTHERN COAL FIELDS AND
SOUTHERN MOUNTAINS OF WEST VIRGINIA...AND SOUTHWEST VIRGINIA. MAINLY
VFR CONDITIONS EXPECTED NORTH OF THE KHTS- KCRW- KEKN LINE.
SURFACE WINDS WILL BE MAINLY NE AND LESS THAN 12 KTS...WITH
OCCASIONAL GUSTS IN THE LOWER TO MID TEENS.
LOW PRESSURE WILL MOVE OFF TO THE EAST LATER TODAY AND
TONIGHT...WITH PRECIPITATION DECREASING FROM WEST TO EAST AFTER
00Z. EXPECTING A RETURN TO VFR CONDITIONS AREA WIDE AFTER 06Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: MEDIUM TO HIGH
ALTERNATE SCENARIOS: NORTHWARD EXTENT OF MVFR AND IFR IN SNOW
DEPENDS ON EXACT TRACK OF STORM. CLEARING TO VFR MAY DIFFER FROM
CURRENT FORECAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS
CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H =
HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M =
MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW:
TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EST 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY H H H H H M M M M M M M
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H M M L L M L L L L L
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z MONDAY...
NO WIDESPREAD AREAS OF IFR EXPECTED.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 1 AM EST
MONDAY FOR WVZ037-038-046-047.
WINTER STORM WARNING UNTIL 1 AM EST MONDAY FOR WVZ024>026-
033>036.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 10 PM EST
THIS EVENING FOR WVZ005-006-013>015-027.
OH...NONE.
KY...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 10 PM EST
THIS EVENING FOR KYZ102-103-105.
VA...WINTER STORM WARNING UNTIL 1 AM EST MONDAY FOR VAZ003-004.
&&
SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...26
AVIATION...SLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 406 AM EST SUN FEB 19 2012 KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040- 200915- GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA- LAWRENCE-MASON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 406 AM EST SUN FEB 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VAZ003-004-WVZ024>026-033>036-200915- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE- 406 AM EST SUN FEB 19 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ037-038-046-047-200915- NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 406 AM EST SUN FEB 19 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ102-103-105-WVZ005-006-013>015-027-200915- CARTER-BOYD-LAWRENCE-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-CLAY- 406 AM EST SUN FEB 19 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357636, 357637.